Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 31, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 5, 1997, 2:23 PM CDT for Fillmore County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1997, 2:23 PM CDT (19:23 UTC)
- Expired
- Jun 5, 1997, 3:15 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 2:45 PM CDT | Hail 0.75 | Spring Valley, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720
WUUS1 KLSE 051923 RRA
SVRLSE
MNC045-052025-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT THU JUN 5 1997
* SEVERE THUNDERSTORM WARNING FOR
FILLMORE COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 315 PM CDT
* SOME LOCATIONS AFFECTED
FILMLMORE
FOUNTAIN
SPRING VALLEY
LANESBORO
* AT 215 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS 15 MILES SOUTH OF ROCHESTER...NEAR STEWARTVILLE...
AND 20 MILES SOUTHEAST OF ROCHESTER NEAR CHATFIELD. THESE STORMS
WERE MOVING SOUTH AT 20 MPH.
* THESE STORMS WILL BE NEAR FOUNTAIN AND LANESBORO BY 245 PM.
THE MAIN THREAT FROM THESE STORMS IS LARGE HAIL. DO NOT GO OUTDOORS.
NELSON/RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:23 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 5, 2:23 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 222 PM CDT THU JUN 5 1997 TIME LIMITED THIS AFTERNOON DUE TO ON-GOING SEVERE. CERTAINLY MAIN FORECAST CONCERN IS WHEN THUNDERSTORMS WILL DIE OUT THIS EVENING AND OVERNIGHT RAIN CHANCES. STRONG VORTICITY CENTER ROTATING SOUTHWARD ALONG MISSISSIPPI RIVER WITH BEST DYNAMICS AND STRONG MID-LEVEL QG-FORCING RIGHT ACROSS FORECAST AREA. AREA IN FAVORABLE FRONT LEFT QUAD OF UPPER JET AS WELL CONFIRMING STRONG UPPER LEVEL DIVERGENCE FORECASTED BY MODELS. MORE STABLE AIR AS YOU HEAD INTO CENTRAL WISC. BUT WITH CAPES AROUND 2000 J/KG...PLENTY OF INGREDIENTS TO KEEP ON-GOING SEVERE WEATHER GOING INTO EVENING. SURFACE LOW FAIRLY WELL DEFINED NOW ACROSS NORTHERN IOWA BUT STORMS CONTINUE TO FORM ALONG AND AHEAD OF TROUGH LINE FROM KEAU AREA INTO CENTRAL IOWA. OTHERWISE VORTICITY CENTER HANDLED WELL BY MODELS AND FORECAST TO SLIP SOUTH OF AREA LATER TONIGHT. SEEMS REASONABLE THAT SHOWER OR THUNDERSTORMS TO END EITHER THIS EVENING OR OVERNIGHT WITH DECREASING CLOUDS. WHERE SKIES CLEAR EARLIER AND WINDS LIGHTER...WOULD EXPECT PATCHY FOG ONCE AGAIN. COORD W/GRB. THANKS FOR ASSISTANCE TODAY FROM GRB..MPX..DMX..MKX. SHEA
In the hours before
Special weather statement, Jun 5, 10:57 AM CDT, 3 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1057 AM CDT THU JUN 5 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF WEST CENTRAL AND SOUTHWEST WISCONSIN. AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE ALSO POSSIBLE. STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING. SHEA
Special weather statement, Jun 5, 10:58 AM CDT, 3 hours 25 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1057 AM CDT THU JUN 5 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF WEST CENTRAL AND SOUTHWEST WISCONSIN. AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE ALSO POSSIBLE. STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING. SHEA
Special weather statement, Jun 5, 12:10 PM CDT, 2 hours 13 minutes before
IAZ008-018-MNZ094-051815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1210 PM CDT THU JUN 5 1997 ...THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE MINNESOTA- IOWA BORDER... A COUPLE OF THUNDERSTORMS AROUND THE AUSTIN AREA HAVE DROPPED PEA SIZE HAIL BETWEEN 1130 AM AND NOON. OTHER STORMS JUST WEST OF THIS AREA HAVE A HISTORY OR PRODUCING LARGER SIZED HAIL. AS STORMS DEVELOP IN YOUR AREA THIS AFTERNOON...REMAIN ALERT FOR THREATENING SKIES. LARGE HAIL SEEMS TO BE THE MAIN THREAT FROM THESE STORMS. TUNE TO LOCAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR FURTHER UPDATES. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 12:37 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 63 min |
| Jun 5, 1:30 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 45 min |
| Jun 5, 1:54 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 46 min |
| Jun 5, 2:10 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 50 min |
| Jun 5, 2:18 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 42 min |
| Jun 5, 2:59 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 31 min |
| Jun 5, 3:16 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 64 min |
| Jun 5, 4:32 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 33 min |
| Jun 5, 4:55 PM CDT | Tornado Warning | ARX | Winona | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.